Ohio, 2018

Hail and Damaging Winds in Ohio, May 12 to 17, 2018

May 12 to 17, 2018 · NWS RLX · 12 events in 5 counties and zones

As a surface front oscillated north and south across the middle and upper Ohio River Valley, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 12th through 15th. Some of these storms became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$49,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

As a surface front oscillated north and south across the middle and upper Ohio River Valley, showers and thunderstorms developed in a high instability atmosphere on the afternoons of the 12th through 15th. Some of these storms became strong to severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 12, 1:30 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, May 12, 1:30 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
230 PM EDT Sat May 12 2018

.SYNOPSIS...
Stationary front to the north will sag southward this weekend,
with scattered t-storms both Saturday and Sunday. Some storms
may be severe. Unsettled pattern will continue into next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1232 PM Saturday...

A quasi stationary boundary just north of the area is expected to
sink slowly south over our extreme portions of WV this evening. This
front will serve as a focus mechanism where showers and storms
should develop if the cap, evident in model soundings, can be
eroded.

The HRRR, NAM and ECMWF show the boundary staying generally across
the north, while the GFS and RAP13 brings it quite a bit farther
south. Sfc obs show the boundary evident in wind shift and subtle
discontinuity in dewpoints across southeast OH. Coded likely PoPs
across the extreme north portions of WV and southeast OH through at
least 03Z. Prefer the RAP13 solution bringing QPF further south than
the other guidance. Therefore, strong to severe convection can be
expected by 00-06Z.

Used the blend of all models for temperatures through the
period.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
As of 210 PM Sunday...

Frontal boundary will continue to linger across the north
throughout the period, with multiple shortwaves moving across
the area, creating increased chances for showers and
thunderstorms particularly across the north. The threat for
strong to severe storms as well as flash flooding will persist
through at least the first part of the week.

EML plume will be overhead, however, it is uncertain if we will
be able to break the cap on Monday and Tuesday. As mentioned at
the beginning of the discussion, any short wave moving through
the flow should be enough to kick off some storms, but
forecasting when and where they will be at this time is not
possible. Forecast CAPE values look impressive, with over 2000
J/Kg possible and with the EML overhead those mid level lapse
rates could be as high as 8C/Km. Large hail and damaging winds
will be the main threat from any storms Monday afternoon and
possibly Tuesday afternoon as well. With the quasi stationary
boundary in place, deep warm cloud layer and PWATs expected to
be over 1.5", flash flooding may also be possible. On top of
that, short corfidi vectors indicate a potential for backward
propagating storms further enhancing flash flood potential, for
now WPC has our area highlighted in a Marginal Risk for
excessive rainfall.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 225 PM Saturday...

No end to the unsettled weather in the extended period as this
pattern looks to hold through much of the week. Expect the
threat for afternoon and evening thunderstorms and above average
temperatures through the period.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
As of 130 PM Saturday...

Widespread VFR conditions expected at least through mid
afternoon. Lots of bouyancy with equilibrium levels up to 40,000
feet suggest storms that develop would be tall. However, bufkit
soundings indicate a cap in the lower levels preventing
convective initiation attm. Most models show the bulk of QPF
along and north of the PA and WV border. Once the cap erodes,
thunderstorms will begin to develop. Can not ruled out
possibilities for thunder to affect the northern sections late
afternoon and evening. The RAP13 model suggests convection will
move east across the extreme northern sections of southeast OH
and WV after 00Z this evening.

Brief periods of IFR with gusty winds are possible with any
storm across PKB, CKB and EKN tonight. Winds will generally be
southwest to westerly today and tonight with some gusts
approaching 20kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Timing of showers and storms across
northern terminals may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SUNDAY...
None.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/MPK
NEAR TERM...ARJ
SHORT TERM...MPK
LONG TERM...MPK
AVIATION...ARJ
Hazardous weather outlook, May 12, 1:53 PM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
253 PM EDT Sat May 12 2018

OHZ067-076-WVZ009>011-019-020-031-032-040-131900-
Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge-Harrison-
Taylor-Barbour-
253 PM EDT Sat May 12 2018

...SEVERE THUNDERSTORM WATCH 84 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday, with
damaging wind gusts the most likely threat. Heavy rain is also
possible, which could lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ066-075-083>086-WVZ007-008-016>018-027>030-039-519>526-131900-
Perry-Athens-Jackson OH-Vinton-Meigs-Gallia-Mason-Jackson WV-Roane-
Wirt-Calhoun-Clay-Braxton-Gilmer-Lewis-Upshur-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
253 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and western West
Virginia.

.DAY ONE...This Afternoon and Tonight.

Strong thunderstorms are possible late this afternoon into this
evening. Isolated damaging wind gusts are the most likely threat,
with hail a secondary threat. Heavy rain is also possible, which
could lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday, with
damaging wind gusts the most likely threat. Heavy rain is also
possible, which could lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>026-033-034-
515>518-131900-
Greenup-Carter-Boyd-Lawrence KY-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Lincoln-Putnam-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-
253 PM EDT Sat May 12 2018

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of southeast
West Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated strong to severe thunderstorms are possible Sunday, with
damaging wind gusts the most likely threat. Heavy rain is also
possible, which could lead to isolated flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Special weather statement, May 12, 3:17 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
417 PM EDT SAT MAY 12 2018

OHZ066-122100-
Perry-
417 PM EDT SAT MAY 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PERRY COUNTY...

At 416 PM EDT, a strong thunderstorm was located over Millersport, or
9 miles southwest of Heath, moving east at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.  Boaters on Buckeye Lake should seek shelter immediately.

Locations impacted include...
Thornport, Harbor Hills, Thornville and Glenford.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you are on or near Buckeye Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 3993 8242 3992 8241 3991 8217 3982 8217
      3982 8208 3980 8207 3983 8240 3984 8243
      3984 8247 3992 8247 3993 8246
TIME...MOT...LOC 2016Z 273DEG 40KT 3991 8252

KISTNER

The radar

The Cincinnati radar (KILN), 155 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Perry

When
May 12, 3:58 PM EST
Where
Perry County, 0.15 mi WSW of Roseville
Measured
1 in hail
Reported by
Public
Coordinates
39.799, -82.083

Hail, Perry

When
May 13, 4:28 PM EST
Where
Perry County, 2.53 mi ESE of Ziontown
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -82.330

Hail, Vinton

When
May 13, 9:36 PM EST
Where
Vinton County, 1.27 mi WSW of Allensville
Measured
1 in hail
Reported by
Public
Coordinates
39.260, -82.640

Hail, Morgan

When
May 13, 9:46 PM EST
Where
Morgan County, 0.87 mi NE of Bishopville
Measured
1 in hail
Reported by
Public
Coordinates
39.530, -82.040

Hail, Perry

When
May 14, 1:07 PM EST
Where
Perry County, 0.42 mi NNW of New Straitsville
Measured
1 in hail
Reported by
Public
Coordinates
39.585, -82.234

Thunderstorm Wind, Perry

When
May 15, 4:15 PM EST
Where
Perry County, 0.87 mi SW of New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.710, -82.210

Trees and power lines were blown down by thunderstorm winds.

Thunderstorm Wind, Perry

When
May 15, 4:30 PM EST
Where
Perry County, 0.53 mi E of Crooksville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.770, -82.090

Trees were downed by thunderstorm winds in the Crooksville area.

Hail, Morgan

When
May 15, 4:50 PM EST
Where
Morgan County, 0.53 mi E of Malta
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.650, -81.860

Thunderstorm Wind, Morgan

When
May 15, 4:50 PM EST
Where
Morgan County, 1.82 mi NE of Joetown
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
39.685, -81.892

State route 669 was blocked by downed trees north of Malta.

Hail, Morgan

When
May 15, 4:55 PM EST
Where
Morgan County, 0.53 mi E of Mc Connelsville
Measured
1 in hail
Reported by
Social Media
Coordinates
39.650, -81.840

Thunderstorm Wind, Washington

When
May 15, 5:45 PM EST to 5:55 PM EST
Where
Washington County, 1.13 mi SW of Wingett Run to 0.15 mi SSW of New Matamoras
Measured
78 kt (90 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
39.537, -81.243

A downburst produced intermittent wind damage across eastern Washington County. The damage began, and was most widespread around Wingett Run where one barn was destroyed and a house had minor roof damage and the glass broken out of a storm door. The damage then extended eastward to the Ohio River in New Matamoras. Hundreds of trees were uprooted or snapped and numerous power lines were taken down along the roughly 9 mile path.

Hail, Jackson

When
May 17, 2:55 PM EST
Where
Jackson County, Jackson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.050, -82.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744723, 744724, 744932, 744725, 744933, 745070, 745071, 745068, 745072, 745069, 745074, 745918.